Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to blog entry

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/blog/amy-campbell/the_ups_and_downs_of_meds_and_diabetes_part_1_steroids/print/

The Ups and Downs of Meds and Diabetes (Part 1): Steroids

Amy Campbell

June 16, 2008

If you take any kind of medication for your diabetes management, whether that be metformin, sulfonylureas, exenatide (brand name Byetta), or insulin, for example, hopefully you’re familiar with how that drug works and what the effect is on your blood glucose control.

But, just like people who don’t have diabetes, you’re going to come down with a cold or the flu every now and then.

You may need to take steroids for a while. Maybe you take medicine for controlling your blood pressure or your cholesterol. How familiar are you with these drugs, particularly in terms of your blood glucose levels?

Most of us are prescribed medicines for various reasons at one time or another. Unfortunately, we aren’t always told by our physician or pharmacist how they work and how they might interact with other medicines. And in the case of diabetes, chances are you’re not always given information on how a drug may affect your blood glucose level or how a it may interact with your diabetes medication—and many of them do.

Your pharmacist should be your number one source for any questions you have about any drug that you take. But we can scratch the surface and take a look at this important area of diabetes management. We’ll look at steroids this week.

Steroids
Steroids (corticosteroids, glucocorticoids) are a potent class of medications (meds for short) that are known to raise blood glucose levels, often quite significantly. Steroids are given to help reduce inflammation that may occur with arthritis or asthma. People with certain immune disorders, such as lupus, rheumatoid arthritis, or sarcoidosis, usually need to take steroids as well.

While steroids are very effective at doing what they’re supposed to do, one of the side effects is an increase in blood glucose levels. In fact, sometimes people find out that they have diabetes after being prescribed steroids for a certain condition because their health-care provider notices an increase in blood glucose levels. Others may develop what is called “steroid-induced diabetes,” which goes away after they stop taking these meds.

Why do steroids jack up glucose levels? First, they increase insulin resistance, causing your insulin (your own or injected insulin) to work less effectively in the body. This means that glucose levels build up in the blood. Second, steroids can trigger your liver to release extra glucose, again, leading to high blood glucose levels.

So, what do you do if your health-care provider prescribes steroids? Talk to the provider who is prescribing steroids to let him know that you have diabetes. He may be able to prescribe something else. But if that’s not an option, develop a plan of action with your diabetes team. Here’s what you’ll need to do:

  • You’ll probably need to check your blood glucose levels more often than you usually do—four or more times a day isn’t uncommon.
  • If you take insulin, you’ll likely need to increase your dose, for example, by up to 20% (often called a sick-day booster), depending on your glucose levels.
  • If you take pills, you may need to increase the dose, add another type of pill, or possibly even take insulin, temporarily. Again, this all is dependent upon the level of your blood glucose.
  • Call your health-care provider or diabetes educator if your blood glucose levels increase while you’re on steroids and your medication dose isn’t enough to bring them down.
  • Carry treatment for hypoglycemia (glucose tablets, juice, candy) with you in case your glucose levels drop suddenly.

Eventually, your steroid dose will be tapered down (steroids shouldn’t be stopped all of a sudden). At that point, your diabetes drug doses will likely need to be tapered, too. Checking your blood glucose levels will let you know what’s going on.

By the way, if you receive a steroid injection, expect the effect on your blood glucose to last up to several weeks. Steroid inhalers and creams usually don’t raise blood glucose levels.

More on meds next week!



Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.